Thunderstorm Wind, Webster
- When
- June 8, 4:43 AM CST
- Where
- Webster County, Ft Dodge
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.500, -94.183
A strong mesoscale convective system developed over the High Plains during the previous night. The system initially drifted northeast, however as the night progressed it began to turn southeast.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong mesoscale convective system developed over the High Plains during the previous night. The system initially drifted northeast, however as the night progressed it began to turn southeast. The airmass was ahead of the system was fairly unstable with surface dew point values in the mid to upper 60s. Lifted indices were in the -3 C. range with CAPE values in the 1000 to 2000 J/kg range. As the MCS turned southeast, it began to gain strength in spite of the fact that it moved through Iowa during the morning hours. It moved through as an arced line of thunderstorms, producing 55 to 65 MPH winds in many locations. There were a few reports of hail, however most of the hail was below an inch in diameter. During the later stages of the systems life, a wake low formed behind the main line. This produced high winds over a large part of the east third of Iowa. Winds gusted to near 60 MPH with numerous reports of tree and power line damage. Trees were reportedly blown down on several homes in Wapello County in the Ottumwa area. The damage was caused by high winds during this event and not during the thunderstorms that came before, however it is possible the trees may have been weakened by the initial thunderstorms. Damage was fairly widespread, albeit fairly minor. Perhaps the reason for the widespread damage was due to the fact that the high winds event featured a southeast wind, whereas most thunderstorms in this area produce wind gusts with a dominant westerly component. As the storms moved through Mahaska County, lightning struck a house north of Rose Hill. A fire was started with damage placed at $1,500.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:17 AM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 AM CDT WED JUN 8 2005 .DISCUSSION... THE SEEMINGLY NEVERENDING BATTLE WITH TSTM TRENDS CONTS THIS MRNG AND RMNS PRIMARY FOCUS. CURRENT WX SITUATION HAS SPEED MAX ROUNDING NWRN CONUS UPR LOW WITH LEFT EXIT RGN DVRGNC AND DIFFLUENCE FARTHER E AIDING UVM AND EXPANSIVE PCPN AREA FM MT INTO ND/MN. KINEMATIC FORCING FM ERN MT AND ERN DAKOTAS SHRT WVS ALSO HELPING SUSTAIN CONVECTION. ANOTHER WEAKER NE SHRT WV ALSO CREATING FAVORABLE ENVIRONMENT FOR SIOUXLAND MCS...WHICH SO FAR HAS BEEN BLO SVR LMTS IN IA. STG THETA-E ADVCTN AND MSTR TRANSPORT FEEDING RIGHT INTO COMPLEX AND XPC SOMEWHAT OF A SPLIT WITH MN MCS TRACKING EWD ACRS EXISTING BACLIN ZN...AND MCS TO OUR W DROPPING SSEWD INTO INSTABILITY AXIS AND LLJ AS SUGGESTED BY CORFIDI VECTORS. WL GO WITH CATEGORICAL POPS FAR WRN PTNS AND CHCS SE THIS MRNG. COMPLEX MAY NOT MAKE IT THAT FAR E...BUT HARD TO IGNORE NAM WHICH SEEMS ON TARGET SO FAR AND SWEEPS IT THRU FA. HAVE ALSO KEPT LOW CHCS GOING THIS AFTN FOR MORE SFC BASED REDVLPMT. CANNOT TELL WHERE...BUT BNDRYS WL BE SOMEWHERE NR FA TDA SO WL KEEP LOW CHCS LATE. FCST SOUNDINGS SHOW WEAK CIN AND PLENTY OF CAPE SO WE MAY SEE SOMETHING POP EVEN IF DMSHG SYNOPTIC SCALE BNDRY DOES BCMG A PLAYER DRNG PEAK HEATING. NAM QUESTIONABLE BRINGING MCS THRU IA TDA AND WITH EXPLOSIVE KS/MO MCS IT HAS BEEN DEPICTING PAST FEW RUNS SO FAVORED GFS TNGT AND NEXT FEW DAYS. COULD SEE A LULL TNGT...BUT GFS BRINGS H85/H7 THETA-E ADVCTN OVR BNDRY TNGT SO HAVE KEPT PREVIOUS CHC POPS GOING. CONFIDENCE STILL NOT GOOD THU AND HAVE LOWERED POPS A BIT. COULD SEE LINGERING ELEVATED ISENT LIFT PCPN AND ADDITIONAL DVLPMT LATER IN THE DAY AS WRMFNT PUSHES NWD...BUT DOES NOT LOOK TOO PROMISING WITH WEAK CNVGNC. DID NOT CHG THU NGT POPS WHICH ARE HIGHEST W TWRD LLJ AND APCHG BNDRY. FNT HANGS ARND THRU WEEKEND AND SAW NO REASON TO CHG GOING CHC POPS. HIGHS TDA SOMEWHAT PROBLEMATIC AND DEPEND ON MCS EVOLUTION AND APCHG FNT. XPC COMPLEX TO DMSH TWRD MIDDAY...EVEN IF IT DOES CONT SEWD...AND WITH THERMAL RDG INVOF WE SHOULD BE ABLE TO WRM UP AGN AOB WARMEST GUIDANCE. TNGT AND IN LATER PDS TENDED TO FOLLOW SOMEWHAT OF A COMPROMISE TO REFLECT THE UNCERTAINTY DUE TO FNTL PSN AND PCPN TRENDS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1242 AM CDT WED JUN 8 2005 IAZ004>007-015-016-023-024-033>035-044>046-057-058-070-071-081- 082-092-093-090545- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS- HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 1242 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY WEST OF A LINE FROM NORTHWOOD THROUGH FORT DODGE TO MOUNT AYR. .DAY ONE...TONIGHT THUNDERSTORMS WILL SPREAD INTO WESTERN IOWA EARLY THIS MORNING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS TO 60 MPH AND LARGE HAIL TO ONE AND A HALF INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONT STALLING OVER IOWA FROM WEDNESDAY INTO THE WEEKEND WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST...AS WELL AS THE POTENTIAL FOR SEVERE WEATHER. THE LIKELIHOOD OF HEAVY RAINFALL WILL INCREASE THE CHANCES OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING. SPOTTER ACTIVATION MAY ALSO BE NEEDED OFF AND ON THE REMAINDER OF THE WEEK...MAINLY DURING THE LATE AFTERNOON THROUGH MIDNIGHT HOURS. IAZ017-025>028-036>039-047>050-059>062-072>075-083>086-094>097- 090545- CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 1242 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY EAST OF A LINE FROM CLEAR LAKE TO WEBSTER CITY TO LAMONI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONT STALLING OVER IOWA FROM WEDNESDAY INTO THE WEEKEND WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST...AS WELL AS THE POTENTIAL FOR SEVERE WEATHER. THE LIKELIHOOD OF HEAVY RAINFALL WILL INCREASE THE CHANCES OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY ALSO BE NEEDED OFF AND ON THE REMAINDER OF THE WEEK...MAINLY DURING THE LATE AFTERNOON THROUGH MIDNIGHT HOURS. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 501 AM CDT WED JUN 8 2005 IAZ033-044>045-057-070-081-092-081101- ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-SAC-TAYLOR- 501 AM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 433 TO EXPIRE FOR THE FOLLOWING AREA... IN IOWA THIS ALLOWS TO EXPIRE 7 COUNTIES IN SOUTHWEST IOWA ADAMS... CASS... TAYLOR... IN WEST CENTRAL IOWA AUDUBON... CARROLL... CRAWFORD... SAC... THIS INCLUDES THE CITIES OF...AUDUBON...DENISON...CORNING... SAC CITY...CARROLL...ATLANTIC AND BEDFORD. COGIL
The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
13 hail, 12 high wind, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454387, 5454388, 5454389, 5454390, 5454391, 5454392, 5454393, 5454394, 5454395, 5454396, 5454397, 5454398, 5454399, 5454480, 5454481, 5454482, 5454483, 5454484, 5454485, 5454486, 5454487, 5454488, 5454489, 5454490, 5454491, 5454492, 5454493, 5454500, 5454494, 5454495, 5454496, 5454497, 5454501, 5454498, 5454499.